Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2018, 7:53 PM CDT for Jackson County, Mississippi. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 7:53 PM CDT (00:53 UTC)
- Expired
- May 17, 2018, 8:30 PM CDT
- In force
- 37 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Jackson County, MS
The radar
The Mobile radar (KMOB), 37 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:00 PM CDT | HAIL 1 | 6 Ne Escatawpa, MS | JACKSON COUNTY EM HAS RECEIVED SEVERAL REPORTS OF 1 INCH HAIL ALONG HIGHWAY 613. |
| May 17, 8:12 PM CDT | HAIL 1.75 | 2 E Escatawpa, MS | LOCAL MEDIA REPORTED GOLFBALL SIZED HAIL IN HELENA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312
WUUS54 KLIX 180053
SVRLIX
MSC059-180130-
/O.NEW.KLIX.SV.W.0036.180518T0053Z-180518T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
753 PM CDT THU MAY 17 2018
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in southern Mississippi...
* Until 830 PM CDT.
* At 753 PM CDT, a severe thunderstorm was located near Big Point, or
near Escatawpa, moving south at 10 mph.
HAZARD...Golf ball size hail.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Moss Point, Escatawpa, Big Point and Helena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3038 8841 3037 8841 3035 8851 3034 8853
3034 8856 3058 8861 3064 8841 3039 8840
TIME...MOT...LOC 0053Z 340DEG 10KT 3054 8849
HAIL...1.75IN
WIND...<50MPH
$$
24/RR1 follow-up statement
963
WWUS54 KLIX 180113
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
813 PM CDT THU MAY 17 2018
MSC059-180130-
/O.CON.KLIX.SV.W.0036.000000T0000Z-180518T0130Z/
Jackson MS-
813 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN JACKSON COUNTY...
At 812 PM CDT, a severe thunderstorm was located over Helena, or near
Escatawpa, moving south at 10 mph.
HAZARD...Golf ball size hail.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Moss Point around 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3050 8859 3052 8841 3039 8840 3038 8841
3037 8841 3035 8851 3034 8853 3034 8856
TIME...MOT...LOC 0112Z 340DEG 10KT 3049 8847
HAIL...1.75IN
WIND...<50MPH
$$
24/RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:45 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 17, 3:45 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
345 PM CDT Thu May 17 2018
.SYNOPSIS...
Latest upper air analysis showed the trough axis from west
Missouri to Mississippi Coast. A general northwest descent flow
Louisiana and Southwest Mississippi. Precipitable water field off
of this morning soundings showed 1.5 inches LIX and JAN, 1 inch at
SHV and 1.23 at LCH. The dry air over western Louisiana will
slowly advect in across the our western and central zones. Intense
surface heating will create an unstable atmosphere but moisture
will be limited for moist areas.
&&
.DISCUSSION...
Upper level trough axis will drift east as dry air moves in across
the forecast area tonight. Precipitable water values will decrease
to an inch across the north zones and 1.25 inches across the
south zones tonight. Some mid layer moisture with 1.5 inches will
return across the west and spreading east Friday. An embedded
short wave will decrease 5h temps from -9c to -10c. Will maintain
slight chance across most of the forecast area with a chance
across the Mississippi Coast late Friday afternoon.
Ridge axis will finally build over northwest Gulf to the Mid
Mississippi Valley Friday night through Saturday. As a result,
rain chances will remain slight for Saturday. Ridge axis will
broaden into Sunday. Southwest flow and low level southerly flow
will bring in moisture across south Louisiana and slowly spread
north through Sunday. Will increase rain chances to 30 and 40
percent on Sunday. Models maintain a weak southwest flow through
Tuesday and develops upper level ridge over the Plains. Both
features does not change precipitable water values of 1.5 to 1.6
inches Monday through next Thursday. Ergo, will keep chances pops
in the afternoon across the area.
&&
.AVIATION...
VFR conditions will prevail at most of the terminals through
tomorrow evening. At KMCB, a brief period of light fog could produce
visibilities of 3 to 5 miles around 12z tomorrow.
Any fog should clear by 13z. 32
&&
.MARINE...
The region will remain on the western periphery of a high pressure
system through early next. A prevailing onshore flow of 10 to 15
knots will remain in place as a result. Seas of 1 to 3 feet can
also be expected. 32
&&
.DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for Slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe or
excessive rainfall and/or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 92 69 91 / 10 20 10 20
BTR 71 93 70 92 / 10 20 10 20
ASD 68 92 69 90 / 10 20 10 20
MSY 74 92 73 90 / 10 20 10 20
GPT 72 89 73 88 / 10 30 20 20
PQL 66 89 69 88 / 20 30 20 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, May 17, 6:14 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 614 PM CDT Thu May 17 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-181115- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 614 PM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Tonight Isolated thunderstorms are possible this evening through about 9 pm, mainly over Jackson County and possibly Harrison County and adjacent coastal waters. Frequent lightning, gusty winds to 40 mph, small hail and brief heavy rainfall can be expected from the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered showers and thunderstorms will be possible each day Friday through Wednesday. A few strong thunderstorms will be possible. The main hazard would be strong downburst winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24/RR
In the hours before
Local storm report, May 17, 2:17 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
217 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL VANCLEAVE 30.54N 88.67W
05/17/2018 E1.00 INCH JACKSON MS BROADCAST MEDIA
&&
PGRIGSBYSpecial weather statement, May 17, 6:06 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
606 PM CDT THU MAY 17 2018
MSZ082-180100-
Jackson-
606 PM CDT THU MAY 17 2018
...A LINE OF STRONG THUNDERSTORMS APPROACHING JACKSON COUNTY FROM
THE NORTH...
At 605 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lucedale to 15 miles northwest of
Wade to near Perkinston. Movement was southeast at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Ocean Springs, Moss Point, St. Martin, Escatawpa, Gautier, Wade,
Latimer, Big Point, Helena, Gulf Hills, Hurley, Vancleave, Gulf Park
Estates and Hickory Hills.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3033 8850 3034 8851 3033 8852 3035 8857
3037 8859 3035 8868 3036 8877 3043 8884
3043 8888 3073 8888 3074 8842 3038 8841
3037 8840
TIME...MOT...LOC 2305Z 330DEG 11KT 3088 8854 3077 8879 3082 8922
24/RRSpecial weather statement, May 17, 6:59 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
659 PM CDT THU MAY 17 2018
MSZ081-082-180100-
Jackson-Harrison-
659 PM CDT THU MAY 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HARRISON AND
JACKSON COUNTIES...
At 659 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Mobile Regional
Airport to near Vancleave to 9 miles northwest of Latimer. Movement
was south at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Moss Point, St. Martin, Escatawpa,
Gautier, D'iberville, Wade, Latimer, Big Point, Helena, Gulf Hills,
Vancleave, Gulf Park Estates, Hickory Hills, Hurley and Gulfport
Airport.
LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
3037 8861 3036 8861 3034 8873 3038 8879
3038 8878 3043 8884 3043 8893 3042 8901
3040 8886 3036 8912 3068 8903 3064 8864
3066 8841 3035 8839
TIME...MOT...LOC 2359Z 003DEG 12KT 3061 8834 3057 8865 3061 8896
24/RRThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:22 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 23 min |
| May 17, 8:00 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 30 min |
| May 17, 8:26 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 19 min |
| May 18, 1:41 PM CDT | Special Weather Statement | LIX | Wilkinson | 49 min |
| May 18, 1:51 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Wilkinson | 39 min |
| May 18, 1:54 PM CDT | Special Weather Statement | LIX | Jackson | 51 min |
| May 18, 2:03 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 42 min |
| May 18, 2:25 PM CDT | Severe Thunderstorm Warning | LIX | Amite | 50 min |
| May 18, 2:53 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 16 min |
| May 18, 3:38 PM CDT | Special Weather Statement | LIX | Harrison | 37 min |
| May 18, 3:43 PM CDT | Severe Thunderstorm Warning | LIX | Hancock, Harrison | 20 min |
| May 18, 3:55 PM CDT | Special Weather Statement | LIX | Jackson | 35 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.